Medications that cause hearing loss and other side effects.

Your ears can be harmed by a remarkably common number of medicines. From popular pain medicine to tinnitus medicine, learn which of them has an effect on your hearing.

Medicines Can Affect Your Hearing

Pharmaceuticals are a nearly $500 billion industry and the United States accounts for nearly half of that consumption. Do you regularly use over-the-counter medication? Or are you taking ones which your doctor prescribes? All medications have risks, and even though risks and side effects may be listed in the paperwork, no one ever thinks they’ll be affected. So it’s worthwhile to point out that some medications raise the chance of having loss of hearing. On a more positive note, some medications, like tinnitus treatments, can actually help your hearing. But how do you know which medications are ok and which ones are the medications will be hazardous? And what do you do if a doctor prescribes drugs that cause hearing loss? Here’s the good, the bad, and the ugly on medications.

1. Over-the-Counter Painkillers That Damage Your Hearing

The fact that such an everyday thing could cause loss of hearing. How often loss of hearing happened in individuals who were using many different painkillers was studied by researchers. There are several studies of both women and men that highlight this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something shocking. Continued, day to day use of over-the-counter pain relievers damages hearing. 2 or more times per week is defined as regular use. You commonly see this frequency in people with chronic pain. Taking too much aspirin at once could lead to temporary loss of hearing, which could become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most prevalent. But you might be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under 50 hearing loss risk nearly doubled if they were taking this drug to deal with chronic pain. To be clear, prescription drugs are equally as bad. Loss of hearing might be caused by the following:

  • Oxycodone
  • Fentinol
  • Methadone

The precise cause of the hearing loss is not clear. The nerves of the inner ear that pick up sound could be destroyed by the reduction of blood flow possibly caused by these drugs. That’s why prolonged use of these drugs could lead to irreversible hearing loss.

2. Some Antibiotics Are Ototoxic

Most antibiotics are most likely reasonably safe when taken as directed and you don’t have an allergic reaction to it. But the type of antibiotic called Aminoglycoside could increase hearing loss. Human studies haven’t yet yielded reliable data because they are in their initial phases. But there have been a few individuals who seem to have developed hearing loss after taking them. Results from animal-testing are persuading enough. There could be something to be concerned about as indicated by the medical community. Mice that took these antibiotics, over a period of time, ultimately lost their hearing for good, every single time. The following conditions are generally treated with Aminoglycoside antibiotics:

  • Tuberculosis (TB)
  • Certain other respiratory diseases
  • Cystic fibrosis
  • Bacterial meningitis

In contrast to the majority of antibiotics, they’re more often taken over a long term period of time to manage chronic infections. Until recently, Neomycin was actually a very common antibiotic used to manage children’s ear infections and pneumonia. Alternate options are now being prescribed by doctors because of worries about side effects. Why many antibiotics contribute to hearing loss still needs more investigation. It seems that they might cause inflammation in the inner ear that creates long-term harm.

3. How Quinine Affects Your Ears

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is utilized to manage malaria and has also been employed to assist people suffering from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter taste. While research that studies the correlation between hearing loss an quinine aren’t that well-known. There have been several cases observed where malaria patients treated with quinine have been inflicted by reversible loss of hearing.

4. Your Hearing Can be Damaged by Chemo Drugs

You understand there will be side effects when you go through chemo. Trying to destroy cancer cells, doctors are filling the body with toxins. These toxins can’t usually tell the difference between healthy cells and cancer. These drugs are being analyzed:

  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin

Unfortunately, chemo-induced hearing loss is a crucial trade off when fighting cancer. While you’re dealing with chemo, a hearing care professional may be able to help you keep track of your hearing. Or you may want to inform us what your individual situation is and discover if there are any suggestions we can make.

5. Loop Diuretics and Hearing Loss

You may be taking diuretics to help regulate the balance of fluids in your body. As with any attempt to regulate something with medication, you can take it too far in one direction, dehydrating the body. This can cause salt vs water ratios to become too high in the body, causing inflammation. This can cause hearing loss, which is usually temporary. But if the imbalance is allowed to go on or keeps occurring, hearing loss could be permanent. Taking loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) may make the long-term damage much worse. If you’re using the most common loop diuretic, Lasix, your doctor can advise you regarding which medications can have side effects if combined with it.

If You Are Taking Medications That Cause Loss of Hearing What Should You do?

Never discontinue using a medication that has been prescribed by a doctor without talking to your doctor first. Before you contact your doctor, you will need to take stock of all your medications. You can ask your doctor if there is an alternative to any medications that cause hearing loss. You can also reduce your need for medications with certain lifestyle changes. In some situations, slight changes to your diet and exercise routine can put you on a healthier path. Your immune system can be reinforced while pain and water retention can also be reduced with these changes. You should make an appointment to have your hearing checked as soon as you can specifically if you are taking any ototoxic drugs. Hearing loss can advance very slowly, which makes it less noticeable at first. But don’t be mistaken: you may not recognize the ways it can influence your health and happiness, and you will have more choices for treatment if you recognize it early.